Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Eureka, CA
NWS Eureka, CA issued this severe thunderstorm warning at Aug 5, 2009, 5:41 PM PDT for Trinity County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2009, 5:41 PM PDT (00:41 UTC)
- Expired
- Aug 5, 2009, 6:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
County Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 81 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3395 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KEKA 060041 SVREKA CAC105-060115- /O.NEW.KEKA.SV.W.0018.090806T0041Z-090806T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 541 PM PDT WED AUG 5 2009 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TRINITY COUNTY IN NORTHWEST CALIFORNIA... * UNTIL 615 PM PDT * AT 539 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BIG BAR...OR 20 MILES WEST OF WEAVERVILLE...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEL LOMA PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4079 12354 4089 12330 4062 12316 4054 12337 TIME...MOT...LOC 0041Z 153DEG 10KT 4066 12332 $$ MS
1 follow-up statement
000 WWUS56 KEKA 060054 SVSEKA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE 554 PM PDT WED AUG 5 2009 CAC105-060115- /O.CON.KEKA.SV.W.0018.000000T0000Z-090806T0115Z/ TRINITY CA- 554 PM PDT WED AUG 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR TRINITY COUNTY... AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BIG BAR...OR 21 MILES WEST OF WEAVERVILLE...MOVING NORTHWEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEL LOMA LAT...LON 4089 12330 4064 12317 4056 12338 4079 12354 TIME...MOT...LOC 0053Z 153DEG 10KT 4069 12334 $$ MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:12 PM PDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 5, 1:12 PM PDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 112 PM PDT WED AUG 5 2009 .SYNOPSIS...LOW PRESSURE OFFSHORE WILL MOVE OVER NORTHWEST CALIFORNIA ON THURSDAY. SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED UNTIL THE LOW PUSHES OFF TO THE EAST LATE THURSDAY. INLAND LOCATIONS WILL BE MUCH COOLER ON THURSDAY WITH A WARMING TREND BEGINNING THIS WEEKEND. THE COAST CAN EXPECT TO SEE MORE SUNSHINE BEGINNING FRIDAY. && .DISCUSSION...THUNDERSTORM THREAT CONTINUES TO BE OUR BIGGEST FCST CHALLENGE TONIGHT AND THURSDAY. MAIN UPPER LOW IS FINALLY MOVING EASTWARD AND WILL BE OVER NORCAL TOMORROW MORNING. CUMULUS HAS BEEN QUICK TO BUILD EARLY THIS AFTERNOON AS A 90 KT JET STREAK ROUNDS THE BASE OF THE LOW ENHANCING LIFT ALONG THE SOUTHFORK RIDGE. ISO/SCT THUNDERSTORMS WILL DEVELOP AND MOVE SLOWLY NORTH THIS AFTERNOON AND EVENING. LAPSE RATES ARE STEEPENING TO > 7 C/KM WITH UPWARDS OF 1000 J/KG OF CAPE AVAILABLE THIS EVENING. THE THUNDERSTORM THREAT MAY LINGER MOST OF THE NIGHT IN TRINITY COUNTY AS THE LOW INCHES TOWARD SHORE AND DIFFLUENCE ALOFT STAYS FOCUSED IN THIS AREA. OVERNIGHT AND INTO THURSDAY...COOLING THROUGH THE COLUMN WILL LEAD TO A STABILIZING ATMOSPHERE WITH SHOWERS OVERSPREADING MUCH OF NORCAL. WETTING RAINS ARE CERTAINLY POSSIBLE...ESPECIALLY JUST NORTH OF THE LOW TRACK IN DEL NORTE COUNTY. JCA SHORT LIVED HIGH PRESSURE LOOKS TO BUILD IN OVER THE WEST COAST ON FRIDAY BRINGING GENERALLY PLEASANT SEASONAL CONDITIONS TO THE AREA OVER THE WEEKEND. THE EXTENT OF LOW CLOUDS ALONG THE COAST IS UP IN THE AIR AT THIS POINT BUT WOULD EXPECT LOW CLOUDS IN THE MORNING/EVENING HOURS WITH CLEARING IN THE AFTERNOON THROUGH SUN. LONG RANGE MODELS DISAGREE ON THE NEXT IMPULSE MOVING OUT OF THE GULF OF ALASKA EARLY NEXT WEEK WITH THE GFS MARKEDLY FASTER ON THIS WAVE THAN THE ECMWF. HAVE KEPT POPS SLIGHTLY ABOVE CLIMO FOR EARLY NEXT WEEK BUT UNCERTAINTY IN THE MODELS DEMANDS LOW CONFIDENCE ATTM. BK && .MARINE...NO SIGNIFICANT CHANGES TO THE GOING FORECAST. SEAS REMAIN SUBDUED AND DOMINATED BY SHORTER PERIOD NW SWELL AND LONG PERIOD S SWELL. AS THE OFFSHORE LOW PRESSURE SYSTEM EJECTS EAST THU...LIGHT NORTHERLY/VARIABLE WINDS WILL TREND NW TO N AND INCREASE OVER THE WEEKEND. LOOKS PROBABLE THAT SMALL CRAFT CRITERIA WILL BE MET AT THAT TIME OVER AT LEAST THE OUTER WATERS. MAB && .AVIATION...THE MAIN IMPACTS ARE CUMULONIMBUS ACROSS TRINITY AND EASTERN HUMBOLDT COUNTIES IN ASSOCIATION WITH THUNDERSTORMS THIS EVENING. TOPS UP TO AROUND FL400 WITH SIGNIFICANT TURBULENCE WITH THIS ACTIVITY WILL WANE OVERNIGHT WITH LOSS OF HEATING...BUT SHOWERS AND ISOLD THUNDERSTORMS REMAIN POSSIBLE OTHERWISE VFR CONDITIONS. ALONG THE COAST...CEILINGS WILL FILL BACK IN ESPECIALLY N OF CAPE MENDOCINO WITH DRIZZLE/SHOWERS EXPECTED OVERNIGHT. THIS WILL YIELD MVFR TO IFR CONDITIONS LATE. MAB && .EKA WATCHES/WARNINGS/ADVISORIES... CA...NONE. NORTHWEST CALIFORNIA COASTAL WATERS...NONE. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Aug 5, 8:32 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE EUREKA CA 832 AM PDT WED AUG 5 2009 CAZ003-004-076-061545- NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR- 832 AM PDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE APPROACHING THE NW CA COAST WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO INTERIOR LOCATIONS THIS AFTERNOON INTO THE EVENING HOURS. A FEW STORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ON THURSDAY AS THE LOW PRESSURE PASSES OVER THE AREA. ACTIVITY WILL LIKELY BE CONTAINED TO THE HIGHER ELEVATIONS OVER THE INTERIOR. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.
In the hours before
Special weather statement, Aug 5, 4:04 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
404 PM PDT WED AUG 5 2009
CAZ004-052330-
TRINITY CA-HUMBOLDT CA-
404 PM PDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
TRINITY COUNTY IN NORTHWEST CALIFORNIA
UNTIL 430 PM PDT
AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEL LOMA..MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4100 12365 4110 12331 4074 12320 4068 12340
4099 12366
TIME...MOT...LOC 2303Z 164DEG 14KT 4078 12335
MSSpecial weather statement, Aug 5, 5:00 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
500 PM PDT WED AUG 5 2009
CAZ004-060030-
TRINITY CA-
500 PM PDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
TRINITY COUNTY IN NORTHWEST CALIFORNIA
UNTIL 530 PM PDT
AT 459 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF KNOB..MOVING NORTH AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4040 12299 4036 12300 4034 12304 4028 12305
4026 12314 4051 12331 4058 12301 4041 12295
TIME...MOT...LOCK 0000Z 164DEG 10KT 4035 12307
MSSpecial weather statement, Aug 5, 5:10 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 510 PM PDT WED AUG 5 2009 CAZ003-004-060045- TRINITY CA-HUMBOLDT CA- 510 PM PDT WED AUG 5 2009 THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA TRINITY COUNTY IN NORTHWEST CALIFORNIA UNTIL 545 PM PDT AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DENNY..MOVING NORTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4110 12378 4122 12346 4091 12332 4082 12351 TIME...MOT...LOC 0009Z 151DEG 13KT 4095 12347 MS
Special weather statement, Aug 5, 5:30 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 530 PM PDT WED AUG 5 2009 CAZ004-060100- TRINITY CA- 530 PM PDT WED AUG 5 2009 THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... TRINITY COUNTY IN NORTHWEST CALIFORNIA UNTIL 600 PM PDT AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF BIG BAR..MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4074 12353 4085 12325 4059 12310 4050 12331 TIME...MOT...LOC 0031Z 149DEG 10KT 4063 12327 MS
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:00 PM PDT | Special Weather Statement | EKA | Trinity | 30 min |
| Aug 5, 5:10 PM PDT | Special Weather Statement | EKA | Humboldt | 35 min |
| Aug 5, 5:30 PM PDT | Special Weather Statement | EKA | Trinity | 30 min |
| Aug 5, 6:11 PM PDT | Severe Thunderstorm Warning | EKA | Humboldt, Trinity | 19 min |
| Aug 5, 6:29 PM PDT | Severe Thunderstorm Warning | EKA | Humboldt, Trinity | 16 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.